Reconfiguration of dominating sets

Akira Suzuki, Amer E. Mouawad, Naomi Nishimura

Research output: Contribution to journalArticlepeer-review

20 Citations (Scopus)


We explore a reconfiguration version of the dominating set problem, where a dominating set in a graph G is a set S of vertices such that each vertex is either in S or has a neighbour in S. In a reconfiguration problem, the goal is to determine whether there exists a sequence of feasible solutions connecting given feasible solutions s and t such that each pair of consecutive solutions is adjacent according to a specified adjacency relation. Two dominating sets are adjacent if one can be formed from the other by the addition or deletion of a single vertex. For various values of k, we consider properties of Dk(G) , the graph consisting of a node for each dominating set of size at most k and edges specified by the adjacency relation. Addressing an open question posed by Haas and Seyffarth, we demonstrate that DΓ ( G ) + 1(G) is not necessarily connected, for Γ(G) the maximum cardinality of a minimal dominating set in G. The result holds even when graphs are constrained to be planar, of bounded tree-width, or b-partite for b≥ 3. Moreover, we construct an infinite family of graphs such that Dγ ( G ) + 1(G) has exponential diameter, for γ(G) the minimum size of a dominating set. On the positive side, we show that Dn - μ(G) is connected and of linear diameter for any graph G on n vertices with a matching of size at least μ+ 1.

Original languageEnglish
Pages (from-to)1182-1195
Number of pages14
JournalJournal of Combinatorial Optimization
Issue number4
Publication statusPublished - 2016 Nov 1


  • Connectivity
  • Diameter
  • Dominating set
  • Reconfiguration
  • Reconfiguration graph
  • Solution space


Dive into the research topics of 'Reconfiguration of dominating sets'. Together they form a unique fingerprint.

Cite this